Myoclonus Associated with the Use of Gabapentin
Article first published online: 2 AUG 2005
Volume 41, Issue 4, pages 479–481, April 2000
How to Cite
Asconapé, J., Diedrich, A. and DellaBadia, J. (2000), Myoclonus Associated with the Use of Gabapentin. Epilepsia, 41: 479–481. doi: 10.1111/j.1528-1157.2000.tb00192.x
- Issue published online: 2 AUG 2005
- Article first published online: 2 AUG 2005
- Accepted October 20, 1999
- Movement disorders
Summary: Purpose: To report on the occurrence of myoclonus in patients receiving gabapentin (GBP) for the treatment of epilepsy.
Methods: Clinic charts of 104 consecutive patients started on GBP were reviewed. All patients were treated by the same physician, and most were specifically asked about the presence of myoclonus.
Results: We found 13 cases of myoclonus. All patients had refractory epilepsy and were taking other antiepileptic drugs (AEDs). Six patients had a severe chronic static encephalopathy; five patients had no medical diagnosis other than seizures. Ten patients developed multifocal myoclonus. Three patients developed focal myoclonus, contralateral to their epileptic focus. Two patients had an exacerbation of preexistent myoclonus. An EEG performed during myoclonus on three patients showed no correlate. The myoclonus tended to persist as long as GBP was maintained, whereas discontinuance of GBP resulted in rapid cessation of the myoclonus. In all cases the myoclonus was subtle and did not significantly interfere with daily activities.
Conclusions: GBP-associated myoclonus appears to be relatively frequent. It is usually mild and can easily be overlooked. Discontinuation of therapy is not necessary in most cases.